Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 88, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 12, 2019, 12:40 PM CDT for 4 counties in Minnesota. It was in force for 35 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2019, 12:40 PM CDT (17:40 UTC)
- Expired
- Jul 12, 2019, 1:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carver County, MN, McLeod County, MN, Scott County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 12:53 PM CDT | TSTM WND DMG | 1 Sw Norwood/Young Amer, MN | TREE WAS BLOWN OVER AND FELL ON TO AN APARTMENT BUILDING, CAUSING SOME STRUCTURAL DAMAGE. |
| Jul 12, 1:00 PM CDT | TSTM WND DMG | Belle Plaine, MN | SEVERAL LARGER TREE BRANCHES DOWN (4+ INCH IN DIAMETER) TIME IS ESTIMATED FROM RADAR. |
| Jul 12, 1:00 PM CDT | TSTM WND DMG | Jordan, MN | LARGE TREE BRANCH BROKE ONTO A VEHICLE. PICTURES SHARED VIA TWITTER. |
| Jul 12, 1:05 PM CDT | TSTM WND DMG | Arlington, MN | TREE DOWN ON MAIN STREET IN ARLINGTON. |
| Jul 12, 1:06 PM CDT | TSTM WND DMG | 2 S Plato, MN | 1 FOOT DIAMETER TREE SNAPPED OFF ON 80TH ST. AND BABCOCK AVE. |
| Jul 12, 1:12 PM CDT | TSTM WND DMG | Belle Plaine, MN | NUMEROUS BRANCHES AND TREES UP TO ONE FOOT IN DIAMETER DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147
WUUS53 KMPX 121740
SVRMPX
MNC019-085-139-143-121815-
/O.NEW.KMPX.SV.W.0088.190712T1740Z-190712T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1240 PM CDT Fri Jul 12 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Sibley County in central Minnesota...
Southwestern Scott County in east central Minnesota...
Southeastern McLeod County in central Minnesota...
Southern Carver County in east central Minnesota...
* Until 115 PM CDT.
* At 1240 PM CDT, a severe thunderstorm was located over Green Isle,
or 22 miles southeast of Hutchinson, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chaska, Belle Plaine, Glencoe, Jordan, Carver, Norwood Young
America, Gaylord, Arlington, Cologne, Henderson, Green Isle and
Sumter.
This includes the following highways...
U.S. Highway 169 near mile marker 84.
U.S. Highway 212 between mile markers 113 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.
&&
LAT...LON 4456 9428 4476 9428 4484 9364 4455 9361
4453 9391
TIME...MOT...LOC 1740Z 265DEG 53KT 4469 9401
HAIL...0.75IN
WIND...60MPH
$$
CTG2 follow-up statements
687
WWUS53 KMPX 121759
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1259 PM CDT Fri Jul 12 2019
MNC019-085-139-143-121815-
/O.CON.KMPX.SV.W.0088.000000T0000Z-190712T1815Z/
Sibley MN-Scott MN-McLeod MN-Carver MN-
1259 PM CDT Fri Jul 12 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHEASTERN SIBLEY...SOUTHWESTERN SCOTT...EAST CENTRAL MCLEOD
AND SOUTHERN CARVER COUNTIES...
At 1257 PM CDT, a severe thunderstorm was located near Jordan, or 25
miles southwest of Minneapolis, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...A trained weather spotter reported a large tree fell on an
apartment building in Norwood-Young America at 1253 PM CDT.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chaska, Belle Plaine, Glencoe, Jordan, Carver, Norwood Young America,
Arlington, Cologne, Green Isle, Hamburg, Plato and Mn Valley State
Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4460 9414 4478 9413 4484 9364 4459 9361
4458 9392
TIME...MOT...LOC 1757Z 265DEG 53KT 4471 9364
HAIL...0.75IN
WIND...60MPH
$$
CTG323
WWUS53 KMPX 121813
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
113 PM CDT Fri Jul 12 2019
MNC019-085-139-143-121823-
/O.EXP.KMPX.SV.W.0088.000000T0000Z-190712T1815Z/
Sibley MN-Scott MN-McLeod MN-Carver MN-
113 PM CDT Fri Jul 12 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIBLEY...
SOUTHWESTERN SCOTT...EAST CENTRAL MCLEOD AND SOUTHERN CARVER COUNTIES
WILL EXPIRE AT 115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4460 9414 4478 9413 4484 9364 4459 9361
4458 9392
TIME...MOT...LOC 1813Z 265DEG 53KT 4473 9336
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:59 AM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, Jul 12, 5:59 AM CDT, 6 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 559 AM CDT Fri Jul 12 2019 .SHORT TERM...(Today through Saturday) Issued at 428 AM CDT Fri Jul 12 2019 A cold front is pushing across northern Minnesota early this morning. Isolated thunderstorms have been firing along it periodically overnight. This trend is expected to continue today and this evening as the front sags southeast. The best forcing for ascent will remain northeast of the area and displaced from the greater instability south of the front. Convergence along the front isn't expected to be impressive either; therefore, coverage will remain 15-30 percent, highest expected across WI nearest to the best deep layer forcing. Surface dew points in the upper 60s to near 70 will be pooling along the front and contribute to 1500-2000 J/kg of CAPE. In addition, mid level westerlies in the 40-50 kt range will bring bulk shear values of 35-40 kt in the warm sector. The instability/shear parameter space suggests supercells (and line segments given the largely unidirectional flow) will be possible and capable of producing large hail and damaging winds. The isolated diurnal activity should wane after sunset, however a modest low level jet will develop with the terminus over southwest MN. This will likely generate additional cells along the stalled front across far southern MN into northern Iowa overnight into early Saturday. By late morning Saturday, the storms will shift southeast and the rest of the day will be dry. Thermal ridging along and south of the front should bring highs into the upper 80s today, with a 90 possible here and there. A slightly cooler air mass will push in Saturday, but light or calm winds Saturday should allow for a superadiabatic profile and we should reach the mid or upper 80s again. .LONG TERM...(Saturday night through Thursday) Issued at 428 AM CDT Fri Jul 12 2019 Not too much has changed with respect to the longer term forecast. A broad upper ridge over the central US will work into the area over the weekend, then flatten slightly through midweek (although we'll be well entrenched in the heat and humidity). A decent upper trough is forecast to dig into the northwest US by most of the guidance Friday into next weekend, which would help to re-amplify the upper ridge across our area, and perhaps result in us seeing our warmest temperatures of the year at the end of the week. However, spread in the guidance (and ensemble systems) increases quite a bit once we get beyond Wednesday, so stuck fairly close to the consensus forecast at this point. That being said, above normal temperatures are expected through the week, with periodic chances for showers and thunderstorms. It's still a bit tough to have much confidence in the timing and location of precipitation chances since much will depend upon weak shortwaves moving around the upper ridge (and resultant MCS activity). Given the instability that will be in place, some severe weather is certainly still possible over the course of the week, with shear looking best around midweek when the upper jet gets a bit closer to the area once again. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 559 AM CDT Fri Jul 12 2019 VFR conditions expected through the period. Isolated thunderstorms may develop along a cold front today, mainly across eastern MN into western WI. Additional storms could fire near and south of MKT overnight tonight. Otherwise, south winds will veer westerly this afternoon and then northerly overnight, becoming light and variable into Saturday. KMSP...Left any mention of TSRA out of the TAF due to the low coverage expected. Best chance would be east of MSP. /OUTLOOK FOR KMSP/ Sun...VFR. Slight chance of -TSRA. Winds SSW 10 kts. Mon...VFR. Slight chance of -TSRA. Winds SW 5-10 kts. Tue...VFR. Slight chance of -TSRA. Winds light and variable. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM... AVIATION...BORGHOFF
Hazardous weather outlook, Jul 12, 3:10 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 310 AM CDT Fri Jul 12 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131300- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 310 AM CDT Fri Jul 12 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms today into this evening, with a marginal risk of severe weather. Any thunderstorms that do develop will also have the potential to produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat and humidity, along with periodic thunderstorm chances, will persist through Wednesday. A few severe thunderstorms are possible over that time period. Any storms that develop will also be capable of producing excessive rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 12, 11:24 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT Fri Jul 12 2019
MNZ064-065-073-121700-
Yellow Medicine-Renville-Redwood-
1124 AM CDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD...
SOUTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...
At 1123 AM CDT, a strong thunderstorm was located over Wood Lake, or
19 miles northeast of Marshall, moving east at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Renville, Sacred Heart, Wood Lake, Hanley Falls, Hazel Run and
Granite Falls Airport.
This includes U.S. Highway 212 between mile markers 53 and 68.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4479 9571 4480 9551 4479 9550 4478 9553
4477 9549 4480 9547 4482 9515 4463 9520
4463 9572
TIME...MOT...LOC 1623Z 273DEG 43KT 4468 9555
CTGSpecial weather statement, Jul 12, 11:46 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1146 AM CDT Fri Jul 12 2019
MNZ065-067-073>075-121730-
Brown-Sibley-Renville-Nicollet-Redwood-
1146 AM CDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL REDWOOD...WESTERN
SIBLEY...NORTHEASTERN BROWN...RENVILLE AND NORTHWESTERN NICOLLET
COUNTIES...
At 1145 AM CDT, a strong thunderstorm was located 7 miles northwest
of Redwood Falls, moving east at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Redwood Falls, Olivia, Renville, Fairfax, Hector, Bird Island,
Morgan, Gibbon, Buffalo Lake, Franklin, Morton and Danube.
This includes the following highways...
U.S. Highway 212 between mile markers 64 and 100.
U.S. Highway 71 between mile markers 68 and 102.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4482 9523 4483 9451 4436 9454 4445 9529
4464 9537 4466 9536
TIME...MOT...LOC 1645Z 272DEG 44KT 4463 9518
CTGLocal storm report, Jul 12, 12:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1217 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM TSTM WND GST 1 SSE NORTH REDWOOD 44.55N 95.08W
07/12/2019 M55 MPH REDWOOD MN ASOS
ASOS STATION KRWF REDWOOD FALLS AP.
&&
TDHSpecial weather statement, Jul 12, 12:27 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1227 PM CDT Fri Jul 12 2019 MNZ067-075-121800- Sibley-Nicollet- 1227 PM CDT Fri Jul 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIBLEY AND NORTHEASTERN NICOLLET COUNTIES... At 1227 PM CDT, a strong thunderstorm was located over Gibbon, or 15 miles north of New Ulm, moving east at 50 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Winthrop, Gibbon, Lafayette and New Sweden. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4440 9454 4456 9453 4453 9410 4439 9410 TIME...MOT...LOC 1727Z 269DEG 45KT 4454 9448 CTG
Special weather statement, Jul 12, 12:30 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1230 PM CDT Fri Jul 12 2019
MNZ066-121800-
McLeod-
1230 PM CDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCLEOD COUNTY...
At 1230 PM CDT, a strong thunderstorm was located near Brownton, or 9
miles south of Hutchinson, moving east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stewart, Biscay and Lake Marion Regional Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4474 9450 4483 9450 4483 9449 4488 9410
4479 9410 4473 9449
TIME...MOT...LOC 1730Z 269DEG 45KT 4476 9442
CTGLocal storm report, Jul 12, 12:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG OLIVIA 44.78N 95.00W
07/12/2019 RENVILLE MN PUBLIC
A FEW SMALL TREE BRANCHES DOWN. PICTURE VIA
TWITTER.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 10:20 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 40 min |
| Jul 12, 10:51 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 39 min |
| Jul 12, 11:15 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 30 min |
| Jul 12, 11:24 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 36 min |
| Jul 12, 11:46 AM CDT | Special Weather Statement | MPX | Renville | 44 min |
| Jul 12, 12:20 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 25 min |
| Jul 12, 12:27 PM CDT | Special Weather Statement | MPX | Sibley | 33 min |
| Jul 12, 12:30 PM CDT | Special Weather Statement | MPX | McLeod | 30 min |
| Jul 12, 12:50 PM CDT | Special Weather Statement | MPX | Carver | 40 min |
| Jul 12, 1:05 PM CDT | Special Weather Statement | MPX | Le Sueur | 25 min |
| Jul 12, 1:12 PM CDT | Special Weather Statement | MPX | Dakota, Hennepin, Scott | 48 min |
| Jul 12, 1:16 PM CDT | Special Weather Statement | MPX | Rice | 29 min |
| Jul 12, 1:26 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 34 min |
| Jul 12, 1:38 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 37 min |
| Jul 12, 1:43 PM CDT | Special Weather Statement | MPX | Goodhue | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.